Skip to main content

Fatal overdoses prompt alert to illicit drug users

05/02/2016
Vancouver Coastal Health, Vancouver Police Department (VPD) and emergency service providers are advising illicit drug users to exercise caution after numerous recent overdose deaths.
In the last 16 days the VPD have been called to investigate 11 deaths believed to be the result of drug overdose. This is three times the typical amount of drug overdose deaths. The deaths occurred downtown, in the Downtown Eastside, and in East Vancouver.
It is not known at this time what toxic substance is responsible, but Fentanyl may be the cause. The victims range in age from 20 to 56 and not all were known or experienced drug users.

Signs of an overdose on opioids (like Fentanyl)

  • Slow/no breathing
  • Person may be gurgling or snoring
  • Lips and nails are blue
  • Person won’t wake up

Prevent an overdose

Follow these tips to reduce the chance of experiencing an overdose:
  • Don’t use alone
  • Stagger your doses
  • Start with a small amount
  • Mixing substances, including alcohol, increases risk of overdose
  • Call 911 right away if someone overdoses [e.g. has difficulty breathing or loses consciousness]
  • Make a plan/know how to respond in case of an overdose.
  • Use where help is easily available (e.g. Insite, around other people)
  • If you have overdose training, open their airway and give breaths and/ or administer naloxone (Narcan) until help arrives
  • Overdose response training and naloxone kits are available
Fentanyl may be hiding in the drugs you’re using. For more information about fentanyl and resources in your area, please visit knowyoursource.ca.

SOURCE: Fatal overdoses prompt alert to illicit drug users ( )
Page printed:

Copyright © Vancouver Coastal Health. All Rights Reserved.